Proprioceptive lag is a lag in proprioception. Proprioception is the technical term for a persons natural sense of where the different parts of the body are. It is so omnipresent that most people don't notice it until it is gone.

Under the influence of certain drugs, namely Glutamate Antagonists, proprioception sometimes starts to lag or even disappear. This is one of the many things that make these drugs dangerous. There are probably dozens of other things that can cause this phenomena, but I could only guess at what they may be.

The simplest phenomoneal description of what proprioceptive lag is, that if you are feeling something in a limb of your body, such as pain, and then move that limb, the pain won't catch up with the limb. For a half second or so, you will feel the pain outside of your body, where the limb was a second ago. This tends to also make the pain feel less immediate, even though the pain hurts almost as bad, it is disassociated from happening in the body as such.

The reason that proprioception (and just about anything else) can lag during use of glutamate antagonists is that these drugs have a disproportionate effect on the limbic system, where many physical sensations have their cache, as it were. My theory is that after pain makes its immediate splash in the thalamus, it caches in the cingulate gyrus and other areas of the limbic system. Normally the limbic system and thalamus are in such close synch that when something happens in one, it is immediatly echoed in the other. When one is disturbed, however, it may take a few seconds for them to agree on what exactly is going on. Thus, the thalamus knows that the arm has moved, while the limbic system is still perceiving the pain to be at where it was when it was first inflicted.

Log in or registerto write something here or to contact authors.